Texas, 2011

High Wind in Texas, May 24, 2011

May 24, 2011 · NWS AMA · 4 events in 3 counties and zones

A tight pressure gradient across the northwest Texas Panhandle during the late afternoon and early evening hours resulted in strong non-thunderstorm wind gusts. No damage or injuries were reported.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A tight pressure gradient across the northwest Texas Panhandle during the late afternoon and early evening hours resulted in strong non-thunderstorm wind gusts. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 24, 1:51 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, May 24, 1:51 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
251 PM CDT TUE MAY 24 2011

.DISCUSSION...
CLOSED OFF UPPER LEVEL LOW OVER SOUTHEAST COLORADO WILL CONTINUE
TO MOVE SLOWLY EASTWARD THROUGH THE NEXT COUPLE OF DAYS. THE
PANHANDLES WILL REMAIN MAINLY ON THE DRY SIDE OF THIS STORM.  A FEW
STORMS HAVE DEVELOPED ALONG A SURFACE TROUGH THAT MOVED INTO THE
NORTHWEST PART OF THE OUR CWA THIS AFTERNOON. SURFACE LOW BETWEEN
GUYMON AND LIBERAL WILL CONTINUE TO MOVE OFF TO THE EAST TONIGHT AS
UPPER LEVEL LOW MOVES INTO WESTERN KANSAS. MID AND UPPER LEVEL JET
MOVING ALONG THE SOUTH SIDE OF THE LOW IS TRANSLATING ACROSS THE
PANHANDLES AT MID AFTERNOON. SURFACE WINDS ARE PICKING UP ACROSS
THE REGION AND DRIER AIR IS STARTING TO GET ENTRAINED INTO THE
SHOWERS AND STORMS ACROSS THE FAR NORTHWEST PART OF THE REGION...SO
THEY ARE STARTING TO DIMINISH. SOME WRAP-AROUND SHOWERS AND
THUNDERSTORMS ARE STILL EXPECTED THROUGH WEDNESDAY ACROSS THE
OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE AS MOISTURE AND
INSTABILITY COMBINE.

ANOTHER WINDY DAY IS IN STORE FOR THE PANHANDLES ON WEDNESDAY...
ESPECIALLY ACROSS THE NORTHEAST CWA. WE MAY NEED A WIND ADVISORY
FOR THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE AND THE NORTHEAST
TEXAS PANHANDLE AS A STRONG PRESSURE GRADIENT CONTINUES ON THE BACK
SIDE OF THIS STORM SYSTEM.

THE FORECAST WILL REMAIN DRY BEYOND WEDNESDAY. UPPER LEVEL RIDGE
BUILDS OVER THE SOUTHERN HIGH PLAINS BY THE END OF THE WORK WEEK
BEHIND THIS DEPARTING STORM. ANOTHER UPPER LEVEL STORM MOVES ACROSS
THE NORTHERN PLAINS OVER THE WEEKEND...BUT THE PANHANDLES WILL
REMAIN IN DRY WESTERLY FLOW ALOFT. THE FLOW ALOFT WILL THEN
TRANSITION TO MORE OF A SOUTHWEST TO NORTHEAST DIRECTION ACROSS OUR
AREA BY EARLY NEXT WEEK AS ANOTHER STORM DEVELOPS OVER THE GREAT
BASIN. THIS FLOW WILL LIKELY BRING WINDY WEATHER BACK TO THE
PANHANDLES. A DRYLINE MAY ALSO EVOLVE AGAIN BY EARLY NEXT WEEK ACROSS
THE EASTERN PANHANDLES...BUT WILL NOT INSERT POPS ALONG THIS FEATURE
NOW AS IT REMAINS UNCERTAIN IF IT WILL HELP TO FIRE SHOWERS AND
THUNDERSTORMS.

.FIRE WEATHER...
WILL CONTINUE WITH THE RED FLAG WARNING THIS EVENING AS DRY AIR
CONTINUES TO WORK IN FROM THE WEST. WINDS WILL BE STRONG AGAIN ON
WEDNESDAY FROM THE NORTHWEST BEHIND THE DEPARTING STORM SYSTEM...
BUT RELATIVE  HUMIDITIES ARE EXPECTED TO STAY ABOVE 20 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                51  81  47  82  55 /  10   0   0   0   0
BEAVER OK                  53  71  46  81  53 /  20  20   5   0   5
BOISE CITY OK              52  71  45  82  51 /  20  10   0   0   0
BORGER TX                  60  81  51  84  59 /  10   5   0   0   0
BOYS RANCH TX              51  81  49  87  55 /  10   0   0   0   0
CANYON TX                  51  83  46  83  56 /   5   0   0   0   0
CLARENDON TX               56  81  50  80  57 /  10   5   0   0   5
DALHART TX                 49  74  45  86  51 /  20   5   0   0   0
GUYMON OK                  51  74  46  83  54 /  20  10   0   0   5
HEREFORD TX                49  80  46  84  56 /   5   0   0   0   0
LIPSCOMB TX                59  74  48  81  56 /  20  10   5   0   5
PAMPA TX                   55  78  47  79  55 /  10   5   0   0   0
SHAMROCK TX                61  82  50  79  58 /  10   5   0   0   5
WELLINGTON TX              59  83  51  80  61 /  10   5   0   0   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 11 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...
     DONLEY...GRAY...OLDHAM...POTTER...RANDALL...WHEELER.

OK...RED FLAG WARNING UNTIL 11 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

05/15
Hazardous weather outlook, May 24, 3:43 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
443 PM CDT TUE MAY 24 2011

OKZ001>003-TXZ001>020-251100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
443 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS THE OKLAHOMA
PANHANDLE AND THE NORTHERN TEXAS PANHANDLE. ANY STORM THAT DEVELOPS
COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS ALL OF THE
PANHANDLES DUE TO SOUTHWEST TO WEST WINDS OF 25 TO 40 MPH WITH HIGHER
GUSTS AND MINIMUM RELATIVE HUMIDITY VALUES OF 5 TO 15 PERCENT. A RED
FLAG WARNING REMAINS IN EFFECT FOR ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES UNTIL 11 PM.

IN ADDITION...A WIND ADVISORY IS EFFECT UNTIL 8 PM FOR THE TEXAS
PANHANDLE AND EASTERN OKLAHOMA PANHANDLE AS SOUTHWESTERLY WINDS
OF 35 TO 40 MPH WITH GUSTS BETWEEN 50 AND 55 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE FOR THE FAR
EASTERN OKLAHOMA AND NORTHEAST TEXAS PANHANDLE. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

A WIND ADVISORY MAY BE NEEDED ON WEDNESDAY ACROSS THE OKLAHOMA AND
THE NORTHEAST TEXAS PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE NORTHERN AND
EASTERN PANHANDLES SHOULD CONTINUE TO MONITOR THE LATEST FORECAST
AND BE PREPARED FOR POSSIBLE ACTIVATION THROUGH TONIGHT.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR CRITICAL
FIRE WEATHER CONDITIONS TODAY.

JOHNSON

In the hours before

Special weather statement, May 24, 11:26 AM CST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1226 PM CDT TUE MAY 24 2011

OKZ001-TXZ001-241800-
CIMARRON OK-DALLAM TX-
1226 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 100 PM CDT FOR DALLAM AND CIMARRON
COUNTIES.

AT 1221 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES NORTH OF TEXLINE...MOVING
NORTHEAST AT 30 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

CLK
Special weather statement, May 24, 11:58 AM CST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1258 PM CDT TUE MAY 24 2011

OKZ002-241830-
TEXAS OK-
1258 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT FOR TEXAS COUNTY.

AT 1255 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 9 MILES WEST OF HOUGH...MOVING
NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Special weather statement, May 24, 12:47 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
147 PM CDT TUE MAY 24 2011

OKZ001-002-TXZ001-002-241915-
CIMARRON OK-TEXAS OK-DALLAM TX-SHERMAN TX-
147 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 215 PM CDT FOR SHERMAN...DALLAM...
TEXAS AND CIMARRON COUNTIES.

AT 147 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM...MOVING NORTHEAST AT 30 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

CLK
Local storm report, May 24, 1:10 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
210 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             KEYES                   36.81N 102.25W
05/24/2011  E1.00 INCH       CIMARRON           OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1100266

SMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Hartley

When
May 24, 3:55 PM CST to 3:57 PM CST
Where
Hartley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

High Wind, Dallam

When
May 24, 3:55 PM CST to 3:57 PM CST
Where
Dallam forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

High Wind, Sherman

When
May 24, 5:20 PM CST to 5:22 PM CST
Where
Sherman forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

The Emergency Manager for Sherman County estimated non-thunderstorm wind gusts of sixty miles an hour. No damages or injuries were reported.

High Wind, Hartley

When
May 24, 5:52 PM CST to 5:53 PM CST
Where
Hartley forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

A trained spotter in Hartley Texas estimated non-thunderstorm wind gusts of sixty miles an hour. No damages or injuries were reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313067, 313069, 313070, 313071.